Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 174, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2009, 11:50 PM CDT for Ness County, Rush County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2009, 11:50 PM CDT (04:50 UTC)
- Expired
- Jul 13, 2009, 12:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Ness County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 12:20 AM CDT | TSTM WND GST 60 | 4 N Hargrave, KS | ONE INCH DIAMTER TREE LIMBS WERE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1114 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 2917 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 130450 SVRDDC KSC135-165-130545- /O.NEW.KDDC.SV.W.0174.090713T0450Z-090713T0545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1150 PM CDT SUN JUL 12 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSH COUNTY IN CENTRAL KANSAS. NORTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS. * UNTIL 1245 AM CDT * AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF MCCRACKEN...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MCCRACKEN... HARGRAVE... LIEBENTHAL... LA CROSSE... LORETTA... OTIS... RURAL RESIDENCES OF NORTHEASTERN NESS AND RUSH COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3869 9903 3842 9903 3851 9966 3869 9966 TIME...MOT...LOC 0451Z 278DEG 24KT 3864 9959 $$ KRUSE
2 follow-up statements
000 WWUS53 KDDC 130506 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1206 AM CDT MON JUL 13 2009 KSC135-130516- /O.CAN.KDDC.SV.W.0174.000000T0000Z-090713T0545Z/ NESS KS- 1206 AM CDT MON JUL 13 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NESS COUNTY IS CANCELLED... LAT...LON 3869 9958 3869 9903 3842 9903 3850 9957 TIME...MOT...LOC 0506Z 278DEG 24KT 3861 9947 $$ KSC165-130545- /O.CON.KDDC.SV.W.0174.000000T0000Z-090713T0545Z/ RUSH KS- 1206 AM CDT MON JUL 13 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR NORTHERN RUSH COUNTY... AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 5 MILES EAST OF MCCRACKEN...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... MCCRACKEN... HARGRAVE... LIEBENTHAL... LA CROSSE... BISON... OTIS... RURAL RESIDENCES OF NORTHERN RUSH COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3869 9958 3869 9903 3842 9903 3850 9957 TIME...MOT...LOC 0506Z 278DEG 24KT 3861 9947 $$ 12
000 WWUS53 KDDC 130522 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1222 AM CDT MON JUL 13 2009 KSC165-130545- /O.CON.KDDC.SV.W.0174.000000T0000Z-090713T0545Z/ RUSH KS- 1222 AM CDT MON JUL 13 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR NORTHERN RUSH COUNTY... AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 3 MILES NORTH OF HARGRAVE...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MCCRACKEN... HARGRAVE... LIEBENTHAL... LA CROSSE... RURAL RESIDENCES OF NORTHERN RUSH COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3869 9958 3869 9903 3842 9903 3850 9957 TIME...MOT...LOC 0522Z 295DEG 16KT 3859 9943 $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM CDT, 9 hours 50 minutes earlier.
Area forecast discussion, Jul 12, 2:00 PM CDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 200 PM CDT SUN JUL 12 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON TEMPERATURES DURING THE PERIOD. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINING ACROSS WEST TEXAS AND EASTERN NEW MEXICO. AN +80KT UPPER LEVEL JET IS CLIMBING NORTHEAST OUT OF A TROUGH AXIS JUST OFF THE PACIFIC NORTHWEST COAST AND MOVING UP INTO SOUTHERN CANADA. A POOL OF LOW LEVEL MOISTURE EXTENDS FROM THE SOUTHEAST CONUS NORTHWEST INTO EASTERN KANSAS AND EASTERN NEBRASKA WITH DEWPOINTS AT H85 AROUND 12C TO 17C. A NEAR STATIONARY FRONTAL BOUNDARY EXTENDS FROM NORTHWESTERN KANSAS SOUTHEAST INTO SOUTH CENTRAL KANSAS. SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL RIDGE OF HIGH PRESSURE BEGINNING TO BREAK DOWN TONIGHT AS THE UPPER LEVEL TROUGH OF LOW PRESSURE OFF THE PACIFIC NORTHWEST COAST BEGINS TO MOVE ASHORE AND INTO THE WESTERN FRINGE OF THE NORTHERN ROCKIES. THE UPPER LEVEL TROUGH WILL MOVE ON INTO THE NORTHERN PLAINS TUESDAY HELPING TO COMPLETELY BREAK DOWN RIDGING ALOFT ACROSS THE CENTRAL PLAINS AND INFLUENCING MORE OF A WESTERLY FLOW ALOFT. BOTH THE NAM AND GFS SHOW ANOTHER UPPER LEVEL S/WAVE EJECTING OUT OF THE ROCKIES AND SKIRTING ACROSS NORTHERN KANSAS TONIGHT. HOWEVER, THE SURFACE FRONTAL BOUNDARY WILL MOVE VERY LITTLE THROUGH MONDAY. AS A RESULT, THERES AN OUTSIDE CHANCE AT THUNDERSTORMS ACROSS THE MOST NORTHERN PORTION OF THE CWA OVERNIGHT. WILL CONTINUE TO CARRY SLIGHT POPS THERE. TEMPERATURES WILL CONTINUE TO BE ON THE MILD SIDE TONIGHT. THE NAM, GFS, AND UKMET ALL SHOW TEMPERATURES AT H85 RANGING FROM AROUND 23C ACROSS NORTHERN PORTIONS OF THE CWA TO NEAR 27C ALONG THE OKLAHOMA BORDER. EXPECT LOWS TONIGHT MAINLY IN THE 70S(F) WITH A FEW UPPER 60S(F) POSSIBLE WEST. IT WILL REMAIN HOT AND SUNNY MONDAY AS SOUTHERLY WINDS PICK BACK UP ACROSS THE ENTIRE CWA. TEMPERATURES AT H85 WILL RANGE FROM THE MID TO UPPER 20S(C) ACROSS OUR EASTERN ZONES TO NEAR 33C ALONG THE COLORADO BORDER. EXPECT HIGHS UP NEAR 100F ACROSS MUCH OF THE FORECAST AREA WITH UPPER 90S(F) POSSIBLE ACROSS THE NORTH. SIMILAR TEMPERATURES FOR BOTH LOWS AND HIGHS ARE EXPECTED MONDAY NIGHT AND TUESDAY RESPECTIVELY. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. DAYS 3-7... LAST NIGHTS ECMWF AND THE 12Z GFS ARE IN PRETTY GOOD AGREEMENT AND A QUICK LOOK AT THE LOW RES ECMWF OUT THROUGH 48 HOURS SHOWS THAT THE 12Z ECMWF CONTINUES TO BE IN GOOD CONTINUITY WITH PREVIOUS RUNS. THE MODELS CONTINUE TO SHOW A FAIRLY STRONG SHORT WAVE TROUGH CROSSING THE NORTHERN PLAINS TUESDAY AND TUESDAY NIGHT WITH A COOL FRONT PUSHING SOUTH ACROSS WESTERN KANSAS DURING THE NIGHT. THE GOING FORECAST HAS CHANCE POPS IN PLACE OVERNIGHT WHICH LOOKS REASONABLE. THE LATTER HALF OF THE WEEK WILL SEE THE UPPER RIDGE REBUILDING OVER THE WESTERN STATES WITH NORTHWEST FLOW SETTING UP OVER THE NORTHERN AND CENTRAL PLAINS. THE FRONTAL BOUNDARY THAT PUSHES THROUGH TUESDAY NIGHT SHOULD REMAIN AROUND OR JUST SOUTH OF WESTERN KANSAS FOR A FEW DAYS. THIS WILL CONTINUE TO GIVE US OPPORTUNITIES FOR EVENING AND NIGHTTIME THUNDERSTORM COMPLEXES MOVING OFF OF THE FRONT RANGE OF THE ROCKIES ACROSS THE CENTRAL PLAINS. CURRENTLY WE HAVE CHANCE OR SLIGHT CHANCE POPS MENTIONED MAINLY DURING THE OVERNIGHT HOURS. IN ADDITION...THIS PATTERN SHOULD KEEP SOMEWHAT COOLER DAYTIME TEMPERATURES AROUND ESPECIALLY IF WE HAVE ANY THUNDERSTORM COMPLEXES MOVING THROUGH. IN COLLABORATION WITH SURROUNDING OFFICES...HAVE LOWERED DAILY HIGH TEMPERATURES FROM WEDNESDAY INTO SATURDAY BY SOME FIVE TO SEVEN DEGREES. THE MODELS SUGGEST THAT THE UPPER RIDGE WILL BUILD BACK INTO THE CENTRAL CONUS NEXT WEEKEND SO HAVE WARMED TEMPERATURES BACK UP SOME FOR THAT TIME PERIOD. .AVIATION... VFR CONDITIONS SHOULD PREVAIL THROUGH MUCH OF THE PERIOD. A FRONTAL BOUNDARY WILL BACKDOOR THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. THERE COULD BE A FEW CBS MOVING INTO WESTERN KANSAS LATER THIS EVENING IF THUNDERSTORMS DEVELOPING ALONG THE FRONT RANGE OF CENTRAL COLORADO HOLD TOGETHER AFTER SUNSET. EASTERLY WINDS BEHIND THE FRONT WILL PUSH HIGHER DEWPOINTS WESTWARD AGAIN TONIGHT. THIS COULD RESULT IN MVFR VSBYS AT SOME OF THE TAF SITES LATER TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 100 70 102 / 10 0 0 0 GCK 68 100 70 100 / 10 0 0 0 EHA 68 100 70 100 / 10 0 0 0 LBL 70 100 70 102 / 10 0 0 0 HYS 68 98 70 100 / 20 0 0 0 P28 72 103 75 103 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR KSZ081-088>090. && FN32/02/02
Hazardous weather outlook, Jul 12, 10:29 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 1029 PM CDT SUN JUL 12 2009 KSZ030-031-140330- TREGO-ELLIS- 1029 PM CDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 1 AM AS A LARGE AREA OF STORMS MOVES EAST FROM NORTHWEST KANSAS. SOME OF THESE THUNDERSTORMS COULD PRODUCE STRONG WINDS OF 40 TO 60MPH AND PENNY TO NICKEL SIZE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH NIGHT, FROM TUESDAY NIGHT, WEDNESDAY NIGHT AND THROUGH THURSDAY NIGHT. AT THIS TIME, IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE, BUT IT IS LIKELY ONE OR MORE OF THESE ROUNDS OF STORMS WILL BE STRONG ENOUGH TO PRODUCE HAIL AND/OR DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED AROUND ELLIS AND HAYS UNTIL 1 AM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ043>046-061>066-074>081-084>090-140330- SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE- STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT- MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1029 PM CDT SUN JUL 12 2009 /929 PM MDT SUN JUL 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH NIGHT, FROM TUESDAY NIGHT, WEDNESDAY NIGHT AND THROUGH THURSDAY NIGHT. AT THIS TIME, IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE, BUT IT IS LIKELY ONE OR MORE OF THESE ROUNDS OF STORMS WILL BE STRONG ENOUGH TO PRODUCE HAIL AND/OR DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE REQUIRED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:43 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 29 min |
| Jul 13, 2:42 AM CDT | Heat Advisory | DDC | Barber, Comanche, Pratt | 13 hr |
| Jul 13, 3:49 PM CDT | Heat Advisory | DDC | Barber, Clark, Comanche, Edwards, Kiowa, Pawnee and 2 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.